Illinois, 2018

Hail and Damaging Winds in Illinois, May 31, 2018

May 31, 2018 · NWS ILX · 10 events in 3 counties and zones

Several clusters of strong to severe thunderstorms developed well ahead of an advancing cold front across east-central Illinois during the afternoon of May 31st. Some of the cells produced damaging wind gusts of 60 to 70 mph and hail as large as nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$236,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several clusters of strong to severe thunderstorms developed well ahead of an advancing cold front across east-central Illinois during the afternoon of May 31st. Some of the cells produced damaging wind gusts of 60 to 70 mph and hail as large as nickels. The most significant wind damage occurred in eastern Champaign County just south of St. Joseph where 20 power poles were snapped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 2:29 PM CST, 6 minutes earlier.

Area forecast discussion, May 31, 2:29 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
329 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 325 PM CDT Thu May 31 2018

Severe bow echo that brought wind damage to southeast IL during
midday, has pushed well south and east of CWA at mid afternoon,
with its severe storms over southern tip of IL and east central
IN. Isolated showers/thunderstorms recently developed over heart
of CWA over parts of Logan and DeWitt counties with more showers
sw of Springfield. Also more isolated thunderstorms in ne IL from
central LaSalle county ne to south side of Chicago. LAPS CAPS were
1400-2400 j/kg north of I-70. and less than 1400 j/kg south of
I-70 which was stabilized from passage of midday storms. SPC day1
update has shift the slight to enhanced risk of severe storms
south of i-64 in southern IL, while a marginal risk was north of
I-70 for rest of this afternoon into evening around sunset. Will
have isolated to scattered showers and thunderstorms into this
evening over CWA and diminishing during overnight. Some patchy fog
possible later tonight south of I-72 if we get enough clearing as
lingering low level moisture and light winds. Lows overnight in
the upper 60s.

A weak cold front will push southward across central IL during
Friday and thru southeast IL friday evening. Isolated convection
possible with this front though not much lift with front and best
chances of this is east of I-57. Another very warm day in the
upper 80s to around 90F with heat indices peaking from 90-95F.
Dewpoints in the 65-70F range but slipping behind the front during
Fri afternoon especially from I-74 ne.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 325 PM CDT Thu May 31 2018

Isolated shower or thunderstorms possible in far southeast IL
early Friday evening, otherwise dry conditions friday night
through early Sat afternoon. 1035 mb Canadian high pressure over
southern Hudson Bay and ridging into IL overnight Friday night to
bring fair and cooler temps. Lows Friday night in the upper 50s
and lower 60s and less humid.

12Z models bring a sharp mid/upper level trof eastward into the MS
river valley by sunset Saturday, over IL by midnight Sat night and
east of IL by 12Z/7 am Sunday. This feature to bring a chance of
showers and thunderstorms to western CWA/IL river valley by late
Sat afternoon, and spreading across the CWA during Sat evening.
Convection should diminish from the west during overnight Sat
night. SPC day3 outlook has marginal risk of severe storms sw of
Lincoln, while slight risk of severe is over SW IL just sw of
Scott county for large hail and damaging winds. Highs Sat range
from lower 80s over northern CWA, to the mid 80s central CWA and
upper 80s in southeast IL. Lows Sat night in the lower 60s central
IL and mid to upper 60s in southeast IL.

A pleasant stretch of weather expected Sunday through next Thu
with generally dry conditions prevailing. Think GFS model is
strong and too far sw with upper level low over lower MI on Sunday
which has qpf ne of I-74. Discounted this solution and followed
the weaker and further ne placement of upper level trof of GEM and
Ecmwf models which keeps CWA dry. Cooler highs Sunday in the
upper 70s and lower 80s. Highs generally around 80F or lower 80s
on Monday. Lows Sunday night in the mid to upper 50s and lows
monday night in the upper 50s to around 60F. Upper level ridge
over the central plains and upper level low/trof of the ne country
to keep IL in a nw upper level flow, while weak surface high
pressure stays near IL. Still could be some short waves riding
over top of upper level ridge and tracking se into the ohio river
valley during early and middle part of next week, but too
difficult to pin point these disturbances down that far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu May 31 2018

A severe bow echo passed along and south of I-70 during midday,
with central IL airports staying dry with VFR conditions so far
today. CAM models showing scattered thunderstorms to develop ne
into central IL between 20-22Z and then diminish during early
evening. Continued VCTS to address this chance of thunderstorms
for about a 4 hour period. This convection could briefly bring
MVFR conditions along with gusty winds especially along I-72. HRRR
showing patchy fog south of I-72 after 08Z/3 am tonight. Kept fog
out of TAF but will be closest to DEC and CMI from 09Z-13Z. SW to
WSW winds of 8-13 kts with gusts of 17-21Z into mid afternoon, to
diminish to around 5 kts by sunset and be light and variable
overnight into Fri morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 31, 2:12 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Thu May 31 2018

ILZ027>031-036-037-040-041-047>050-011100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, mainly west of I-55.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through this evening. While
they may produce some brief strong winds and hail, the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail. This is
most likely west of a Galesburg to Decatur line.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through sunset.

ILZ038-042>046-051>057-061-011100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, mainly along and east of I-55.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through this evening. While
they may produce some brief strong winds and hail, the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail. This is
most likely in areas west of Decatur.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through sunset.

ILZ062-063-066>068-071>073-011100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening, diminishing after midnight.
These are not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, May 31, 12:07 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
107 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     EDGEWOOD                38.92N 88.66W
05/31/2018                   EFFINGHAM          IL   EMERGENCY MNGR

            SMALL TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

&&

SBAKER
Local storm report, May 31, 12:31 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     2 SSW ALTAMONT          39.03N 88.76W
05/31/2018                   EFFINGHAM          IL   TRAINED SPOTTER

            TWO-INCH DIAMETER TREE BRANCH ABOUT 10 TO 12 INCHES LONG
            WAS BLOWN DOWN

&&

EJL
Local storm report, May 31, 12:32 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
132 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       4 NE NORMAL             40.56N 88.95W
05/31/2018  M1.63 INCH       MCLEAN             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
05/31/2018  M2.00 INCH       EDGAR              IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       OGDEN                   40.12N 87.96W
05/31/2018  M1.35 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
05/31/2018  M1.01 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       HUTSONVILLE             39.11N 87.66W
05/31/2018  M1.92 INCH       CRAWFORD           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
05/31/2018  M1.17 INCH       CHAMPAIGN          IL   ASOS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       FISHER                  40.32N 88.35W
05/31/2018  M1.33 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
05/31/2018  M1.14 INCH       CLARK              IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
05/31/2018  M1.30 INCH       VERMILION          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       ROBINSON                39.01N 87.74W
05/31/2018  M1.70 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 SE NORMAL             40.50N 88.97W
05/31/2018  M2.70 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
05/31/2018  M2.23 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       WESTVILLE               40.04N 87.64W
05/31/2018  M2.15 INCH       VERMILION          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 W LAWRENCEVILLE       38.73N 87.71W
05/31/2018  M1.81 INCH       LAWRENCE           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       EL PASO                 40.74N 89.01W
05/31/2018  M1.65 INCH       WOODFORD           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       PHILO                   40.00N 88.16W
05/31/2018  M1.13 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 SW CHAMPAIGN          40.09N 88.29W
05/31/2018  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
05/31/2018  M1.01 INCH       VERMILION          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       7 SSE PETERSBURG        39.92N 89.80W
05/31/2018  M1.01 INCH       MENARD             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 SSE NORMAL            40.50N 88.99W
05/31/2018  M2.08 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
05/31/2018  M1.14 INCH       CLARK              IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
05/31/2018  M1.67 INCH       MCLEAN             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       BROADLANDS              39.91N 88.00W
05/31/2018  M1.13 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       2 NNW DEWEY             40.35N 88.30W
05/31/2018  M1.21 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       2 WSW LAWRENCEVILLE     38.72N 87.72W
05/31/2018  M1.81 INCH       LAWRENCE           IL   CO-OP OBSERVER

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       4 ESE CHRISMAN          39.78N 87.60W
05/31/2018  M1.96 INCH       EDGAR              IL   COCORAHS

            24-HOUR TOTAL

1101 AM     TSTM WND DMG     FLORA                   38.67N 88.48W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN. SOME LARGE TREES
            DOWNED ON HOUSES. TIME ESTIMATED FROM RADAR.

1103 AM     TSTM WND DMG     XENIA                   38.64N 88.64W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREES DOWN.

1103 AM     TSTM WND DMG     FLORA                   38.67N 88.48W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREES DOWN. REPORTS OF TREES ON HOMES.

1112 AM     TSTM WND GST     2 SW OLNEY              38.71N 88.11W
05/31/2018  M65.00 MPH       RICHLAND           IL   BROADCAST MEDIA

1120 AM     TSTM WND DMG     EDGEWOOD                38.92N 88.66W
05/31/2018                   EFFINGHAM          IL   EMERGENCY MNGR

            SMALL TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

1123 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN THROUGHOUT THE CITY. TIME
            ESTIMATED BY RADAR.

1123 AM     TSTM WND DMG     2 SSW ALTAMONT          39.03N 88.76W
05/31/2018                   EFFINGHAM          IL   TRAINED SPOTTER

            TWO-INCH DIAMETER TREE BRANCH ABOUT 10 TO 12 INCHES LONG
            WAS BLOWN DOWN

1128 AM     TSTM WND DMG     BRIDGEPORT              38.71N 87.76W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN AROUND THE CITY. TIME
            ESTIMATED BY RADAR.

1132 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES REPORTED DOWNED THROUGHOUT
            THE CITY. TIME ESTIMATED BY RADAR.

1135 AM     TSTM WND DMG     ROBINSON                39.01N 87.74W
05/31/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            CRAWFORD COUNTY SHERIFF IS REPORTING AROUND 30 CALLS OF
            DAMAGE THROUGHOUT THE COUNTY. TREE DAMAGE WAS THE MAIN
            REPORT TYPE. TIME OF OCCURRENCE WAS BETWEEN 1135-1150.

1145 AM     TSTM WND DMG     7 S NEWTON              38.89N 88.16W
05/31/2018                   JASPER             IL   EMERGENCY MNGR

            *** 1 INJ *** SEMI-TRAILER BLOWN OVER.

&&

EJL
Local storm report, May 31, 12:33 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
133 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     TSTM WND DMG     FLORA                   38.67N 88.48W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN. SOME LARGE TREES
            DOWNED ON HOUSES. TIME ESTIMATED FROM RADAR.

1103 AM     TSTM WND DMG     FLORA                   38.67N 88.48W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREES DOWN. REPORTS OF TREES ON HOMES.

1103 AM     TSTM WND DMG     XENIA                   38.64N 88.64W
05/31/2018                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREES DOWN.

1112 AM     TSTM WND GST     2 SW OLNEY              38.71N 88.11W
05/31/2018  M65.00 MPH       RICHLAND           IL   BROADCAST MEDIA

1120 AM     TSTM WND DMG     EDGEWOOD                38.92N 88.66W
05/31/2018                   EFFINGHAM          IL   EMERGENCY MNGR

            SMALL TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

1123 AM     TSTM WND DMG     2 SSW ALTAMONT          39.03N 88.76W
05/31/2018                   EFFINGHAM          IL   TRAINED SPOTTER

            TWO-INCH DIAMETER TREE BRANCH ABOUT 10 TO 12 INCHES LONG
            WAS BLOWN DOWN

1123 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN THROUGHOUT THE CITY. TIME
            ESTIMATED BY RADAR.

1128 AM     TSTM WND DMG     BRIDGEPORT              38.71N 87.76W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN AROUND THE CITY. TIME
            ESTIMATED BY RADAR.

1132 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
05/31/2018                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES REPORTED DOWNED THROUGHOUT
            THE CITY. TIME ESTIMATED BY RADAR.

1135 AM     TSTM WND DMG     ROBINSON                39.01N 87.74W
05/31/2018                   CRAWFORD           IL   LAW ENFORCEMENT

            CRAWFORD COUNTY SHERIFF IS REPORTING AROUND 30 CALLS OF
            DAMAGE THROUGHOUT THE COUNTY. TREE DAMAGE WAS THE MAIN
            REPORT TYPE. TIME OF OCCURRENCE WAS BETWEEN 1135-1150.

1145 AM     TSTM WND DMG     7 S NEWTON              38.89N 88.16W
05/31/2018                   JASPER             IL   EMERGENCY MNGR

            *** 1 INJ *** SEMI-TRAILER BLOWN OVER.

&&

EJL
Local storm report, May 31, 1:20 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     2 SSW LOUISVILLE        38.74N 88.52W
05/31/2018                   CLAY               IL   AMATEUR RADIO

            NUMEROUS SMALL TREES UP TO 24 INCHES BLOWN DOWN...BARN
            DESTROYED.

1122 AM     TSTM WND GST     2 SSW LOUISVILLE        38.74N 88.52W
05/31/2018  M58 MPH          CLAY               IL   AMATEUR RADIO

&&

EJL
Local storm report, May 31, 1:53 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     6 NW EDGEWOOD           38.98N 88.74W
05/31/2018                   EFFINGHAM          IL   TRAINED SPOTTER

            8-INCH LIMB RIPPED OFF TREE

&&

EJL

The radar

The Lincoln radar (KILX), 18 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, De Witt

When
May 31, 2:35 PM CST to 2:40 PM CST
Where
De Witt County, 1.59 mi SSW of Waynesville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.210, -89.135

Several 6-inch diameter tree limbs were blown down across Thorps Road.

Hail, De Witt

When
May 31, 2:40 PM CST to 2:45 PM CST
Where
De Witt County, 3 mi E of Waynesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.230, -89.063

Thunderstorm Wind, De Witt

When
May 31, 2:42 PM CST to 2:47 PM CST
Where
De Witt County, 1 mi S of Waynesville
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.215, -89.120

A power pole was blown down.

Thunderstorm Wind, De Witt

When
May 31, 2:42 PM CST to 2:47 PM CST
Where
De Witt County, 2 mi S of Waynesville
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.201, -89.120

Several power poles were blown down.

Thunderstorm Wind, De Witt

When
May 31, 3:15 PM CST to 3:20 PM CST
Where
De Witt County, 1.29 mi NNE of De Witt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.197, -88.770

A tree limb was blown onto Route 54 east of the Power Plant.

Thunderstorm Wind, Champaign

When
May 31, 4:15 PM CST to 4:20 PM CST
Where
Champaign County, Rantoul
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.320, -88.150

Several power lines were blown down.

Thunderstorm Wind, Champaign

When
May 31, 4:30 PM CST to 4:35 PM CST
Where
Champaign County, 1.02 mi N of Tipton
Measured
61 kt (70 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
40.095, -88.028

Twenty power poles were snapped off and corn crops were blown over near the intersection of 1475N and 2300E just south of St. Joseph.

Thunderstorm Wind, Vermilion

When
May 31, 5:07 PM CST to 5:12 PM CST
Where
Vermilion County, 0.71 mi WNW of Brewer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.132, -87.583

A large tree was blown down near the intersection of Main Street and Michigan Avenue on the east side of Danville.

Thunderstorm Wind, Vermilion

When
May 31, 5:10 PM CST to 5:15 PM CST
Where
Vermilion County, 2.07 mi S of Brewer
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.100, -87.570

Four trees were blown down.

Hail, Vermilion

When
May 31, 5:15 PM CST to 5:20 PM CST
Where
Vermilion County, 6 mi NE of Danville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.191, -87.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757320, 757310, 757312, 757313, 757315, 757321, 757316, 757318, 757319, 757311.